Alert archive / Iowa / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 86, NWS La Crosse, WI

August 24, 2018Floyd County, Iowa

NWS La Crosse, WI issued this severe thunderstorm warning at Aug 24, 2018, 7:02 PM CDT for Floyd County, Iowa. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 24, 2018, 7:02 PM CDT (00:02 UTC)
Expired
Aug 24, 2018, 8:00 PM CDT
In force
58 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Floyd County, IA

The radar

The Des Moines radar (KDMX), 158 km from the middle of the area, began a volume at 00:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 0.0 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2018-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 304 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2018-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
304 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
603 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

688 
WUUS53 KARX 250002
SVRARX
IAC067-250100-
/O.NEW.KARX.SV.W.0086.180825T0002Z-180825T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
702 PM CDT FRI AUG 24 2018

The National Weather Service in La Crosse has issued a

* Severe Thunderstorm Warning for...
  Southern Floyd County in north central Iowa...

* Until 800 PM CDT.

* At 702 PM CDT, a severe thunderstorm was located near Mason City,
  moving southeast at 25 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* This severe thunderstorm will be near...
  Rockford around 735 PM CDT.
  Marble Rock around 750 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4311 9303 4294 9255 4291 9255 4291 9303
TIME...MOT...LOC 0002Z 300DEG 23KT 4309 9325 

HAIL...1.00IN
WIND...<50MPH
 
$$

Shea
3 follow-up statements
649 
WWUS53 KARX 250017
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
717 PM CDT FRI AUG 24 2018

IAC067-250100-
/O.CON.KARX.SV.W.0086.000000T0000Z-180825T0100Z/
Floyd IA-
717 PM CDT FRI AUG 24 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR SOUTHERN FLOYD COUNTY...

At 716 PM CDT, a severe thunderstorm was located between Mason City 
and Rockford, or 11 miles southeast of Mason City, moving southeast 
at 30 mph.

HAZARD...Quarter size hail.

SOURCE...Trained weather spotters.

IMPACT...Damage to vehicles is expected.

This severe storm will be near...
  Rockford around 725 PM CDT.
  Marble Rock around 735 PM CDT.
  Nashua around 800 PM CDT.

There have been numerous reports of large hail in the Clear Lake and 
Mason City area. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of 
a building. If you are at a Friday night football game, find shelter 
until this storm passes.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4311 9303 4294 9255 4291 9255 4291 9303
TIME...MOT...LOC 0016Z 296DEG 28KT 4303 9305 

HAIL...1.00IN
WIND...<50MPH
 
$$

Shea
129 
WWUS53 KARX 250045
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
745 PM CDT FRI AUG 24 2018

IAC067-250100-
/O.CON.KARX.SV.W.0086.000000T0000Z-180825T0100Z/
Floyd IA-
745 PM CDT FRI AUG 24 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR SOUTHERN FLOYD COUNTY...

At 744 PM CDT, a severe thunderstorm was located over Marble Rock, or
14 miles southwest of Charles City, moving southeast at 20 mph.

HAZARD...Nickel to quarter size hail. Gusty Winds.

SOURCE...Trained weather spotters.

IMPACT...Damage to vehicles is expected. Power lines may be damaged.

This severe thunderstorm will remain over mainly rural areas of
southern Floyd County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4311 9303 4294 9255 4291 9255 4291 9303
TIME...MOT...LOC 0044Z 303DEG 19KT 4295 9292 

HAIL...1.00IN
WIND...<50MPH
 
$$

Shea
071 
WWUS53 KARX 250055
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
755 PM CDT FRI AUG 24 2018

IAC067-250105-
/O.EXP.KARX.SV.W.0086.000000T0000Z-180825T0100Z/
Floyd IA-
755 PM CDT FRI AUG 24 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN FLOYD COUNTY WILL
EXPIRE AT 800 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However small hail
and heavy rain are still possible with this thunderstorm.

LAT...LON 4311 9303 4294 9255 4291 9255 4291 9303
TIME...MOT...LOC 0055Z 289DEG 18KT 4295 9288 

$$

Shea

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 6:23 PM CDT, 39 minutes earlier.

Area forecast discussion, Aug 24, 6:23 PM CDT, 39 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
623 PM CDT Fri Aug 24 2018

.UPDATE...(Evening convective trends)
Issued at 623 PM CDT Fri Aug 24 2018

Main convective threat approaching area now as upper low advects
closer. As of 23z, surface low is across far southern Minnesota,
near the MN-IA state line, with warm front extending southeast into
central Iowa. Highest surface and mixed layer CAPE values in an axis
from south central Minnesota into central Iowa, mainly along and
west of I-35, with MLCIN and far less CAPE into our area. Supercell
shear is best across Iowa, ahead and south of upper low, but
inversion is keeping stable layer in place east and northeast of
warm front.

Thinking convective trends of storms weakening quickly as they move
into our forecast area will playout this evening, thru 03z, but
still could see some isolated hail and heavy rain reports. Funnel or
isolated tornado risk should remain closer to warm front boundary
just west and southwest of area.

Have modified messaging to downplay over all risk somewhat, and will
modify more as upper low progresses.

&&

.SHORT TERM...(Tonight thru Saturday night)
Issued at 210 PM CDT Fri Aug 24 2018

Main short-term fcst concerns are SHRA/TSRA chances thru this
evening and again later Saturday night, lingering strong/severe
storm risk this evening.

18z data analysis had a sfc thru mid level low, with a compact curl
seen in VIS imagery near the MN/SD/ND border, moving slowly east.
sfc trough/front extend south to near KOMA. Plenty of low clouds/
moisture/IFR/MVFR cigs under a stout inversion across much of MN/IA/
western WI ahead of this trough/front, limiting sfc heating/BL
warming so far today. SHRA/TSRA occurring in a loose line from NW WI
to NE and SW IA where stronger dynamics with the mid level lower
were aiding lift of the moisture plume well east of the sfc
trough/front.

24.12z model runs initialized well. Solutions similar as the mid
level low near the SD/MN/ND border weakens and moves east of the
area by 12z Sat, shortwave ridging builds across the region Sat and
the flow aloft becomes W-SW Sat night. Short-term fcst confidence is
generally good this cycle.

Abundant low clouds remain over the area early this afternoon/
trapped in/under a stout inversion between 900-800mb. Even lifting
saturated 805mb parcels results meeting 100 j/kg CIN before free
convection would occur. MUCAPE above the inversion rises into the
1500 j/kg range with around 30kts or so of 1-7km deep shear. Cannot
rule out a few strong/severe TSRA just yet, but if they occur they
would be rooted around 850mb, with the main threat being large hail.
See SWODY1 for more info. However, once the current bkn line of
SHRA/TSRA move thru, many of the CAMs/hi-res models indicating there
may be little if any late afternoon/evening convection across most
of the fcst area. Will likely be trimming SHRA/TSRA chances for
later this afternoon/evening to more the chance, 20-50% range.
SHRA/TSRA chances taper off rather quickly after midnight with
passage of the 850-500mb trough axis. However the lower level
inversion and moist BL trapped under it remain. Both inversion and
moisture become shallower, with drying above and light sfc winds.
Stage looking set for a round of late night/early morning fog, and
will beef up the coverage toward more areas vs. patchy for the fog
centered on 12z Sat. Mixing/drying to spread in on Sat with the sfc-
mid level ridging but model soundings wanting to hold onto a weaker
inversion with some moisture remaining stuck under it. Will remain
optimistic for decreasing clouds late morning/mid-day Sat, but would
not be surprised if its more mid afternoon before we see much
sunshine. With some sun, mixed 925mb temps supporting highs mostly
in the upper 70s/low 80s on Sat.

Lower level thermo-dynamic forcing and moisture transport quickly
return Sat night as weak shortwave energy ripples thru the W-SW flow
and shortwave energy tracking across central Can drags a frontal
boundary into the region. Better convergence/forcing remains NW of
the fcst area thru Sat night, but some small SHRA/TSRA chances
across the far north/NW ends late Sat night seem reasonable at this
time.

.LONG TERM...(Sunday through Friday)
Issued at 210 PM CDT Fri Aug 24 2018

Summer warmth and humidity return for the early part of the new week
with broad upper level ridging and a sfc warm front streaking to the
north. Highs back into the 80s - perhaps even a 90 degree reading
(cloud cover depending) - are expected. This pool of heat/humidity
will serve as fuel for shower/storm production.

The GFS and EC remain in good agreement with sliding bits of
shortwave energy across the region Sunday, ahead of a 500 mb trough
slated to drive through the Upper Mississippi River Valley Tue. The
low level jet currently progged to nose into southeast MN/southern
WI Sunday night, refocusing into northern WI for Mon night. Moisture
laden atmosphere for the forcing to tap into with pws 2-2 1/4
inches, warm cloud depths around 4kft, and pws anomalies around +2
(Sunday). A heavy rain favored environment that could/will carry
some threats for flash flooding. Meanwhile, GFS/NAM indicate upwards
of 2500 J/kg of MLCAPE Sunday, potentially nearing 4k J/kg Mon
evening. Deeper shear generally displaced north of the main CAPE
pool, but enough 0-3km indicated to aid storm development. Enough to
warrant a strong-severe threat. As it sits right now, the higher
rain chances look to lie along and north of I-90 Sunday-Monday,
higher threat during the night.

Cold front with the upper level trough slips across the region Tue,
with likely more showers/storms along and ahead of the boundary.
Cooler, drier conditions then for Wed. High pressure exits east as
quickly as it came in thanks to a mostly zonal flow a loft.
Southerly fetch on the backside of the passing high and some ripples
along the mean 500 mb flow could result in a smattering of
showers/storms Thu/Fri.

Overall, Sun-Tue is a period of a concern, focused on the heavy rain
potential.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 610 PM CDT Fri Aug 24 2018

Mixed bag for aviation conditions tonight as upper low tracks
through area from Minnesota. Areas of drizzle and convection causing
anything from MVFR to LIFR ceilings and visibilities. Have attempted
to time more steady convection this evening, but as upper low
passes, expect rain threat to end, but stratus could continue.

VFR conditions expected to return once upper low exits region for
later Saturday.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

UPDATE...Shea
SHORT TERM...RRS
LONG TERM...Rieck
AVIATION...Shea
Hazardous weather outlook, Aug 24, 4:53 PM CDT, 2 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
453 PM CDT Fri Aug 24 2018

MNZ079-088-096-WIZ017-029-032>034-041>044-053-055-251200-
Wabasha-Winona-Houston-Taylor-Clark-Buffalo-Trempealeau-Jackson-
La Crosse-Monroe-Juneau-Adams-Vernon-Richland-
453 PM CDT Fri Aug 24 2018

This Hazardous Weather Outlook is for parts of southeast
Minnesota into west central and north central Wisconsin.

.DAY ONE...Tonight

Isolated thunderstorms are expected this evening. The main threat
from any storms will be lightning and small hail.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Periodic thunderstorm chances exist from Saturday night through
Wednesday. While detail is not possible this early, there could be
times when strong to severe storms are possible.

.SPOTTER INFORMATION STATEMENT...

No action needed through tonight.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

IAZ008>011-018-019-029-030-MNZ086-087-094-095-WIZ054-061-251200-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Dodge-Olmsted-Mower-Fillmore-Crawford-Grant-
453 PM CDT Fri Aug 24 2018

This Hazardous Weather Outlook is for parts of north central
Iowa...northeast Iowa...southeast Minnesota and southwest
Wisconsin.

.DAY ONE...Tonight

Scattered thunderstorms are expected through this evening. A few
storms may be strong to occasionally severe with hail and
damaging winds. If severe weather occurs, it will be relatively
spotty or localized.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Periodic thunderstorm chances exist from Saturday night through
Wednesday. While detail is not possible this early, there could
be times when strong to severe storms are possible.

.SPOTTER INFORMATION STATEMENT...

Widespread spotter activation is not expected tonight.
Outside of a local group or two that could be activated,
we would appreciate hearing about any reports of hail or other
observed impacts from passing storms. Main impact time would be
from 6 to 9 PM.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Shea

In the hours before

Special weather statement, Aug 24, 4:06 PM CDT, 2 hours 56 minutes before
Special Weather Statement
National Weather Service La Crosse WI
406 PM CDT Fri Aug 24 2018

IAZ008-MNZ086-087-094-242230-
Mitchell-Dodge-Olmsted-Mower-
Including the cities of Osage, Dodge Center, Rochester,
and Austin
406 PM CDT Fri Aug 24 2018

...Stronger Thunderstorms Spreading Across South-Central
Minnesota...

At 405 pm, radar indicated thunderstorms had developed across
parts of south-central Minnesota and were moving east at 25 mph.
The lead thunderstorms will move into areas west of and near Dodge
Center by 5 pm, with other storms moving into areas from St.
Ansgar to Austin and Rochester after 530 pm.

The stronger of the storms will be capable of producing wind gusts
of 30 to 40 mph, dime sized hail, heavy downpours and frequent
lightning.

If one of these storms approaches your location, move inside a
sturdy shelter until it passes.

RRS
Special weather statement, Aug 24, 6:46 PM CDT, 16 minutes before
Special Weather Statement
National Weather Service La Crosse WI
646 PM CDT FRI AUG 24 2018

IAZ018-250115-
Floyd-
646 PM CDT FRI AUG 24 2018

...A STRONG TO SEVERE THUNDERSTORM WILL AFFECT FLOYD COUNTY...

At 643 PM CDT, a severe thunderstorm was located near Mason City
Municipal Airport, or 9 miles west of Mason City, moving southeast
at 30 mph.

This storm is expected to weaken as it moves east but still could
produce some isolate severe weather in parts of Floyd County, Iowa,
including hail and heavy rain.

Locations impacted include...Rockford and Marble Rock.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Prepare now for possible severe weather, especially if you are at a
football game this evening. Move indoors and if a warning is issued,
take actions to protect life and property.

LAT...LON 4316 9302 4305 9255 4291 9255 4291 9302
TIME...MOT...LOC 2343Z 291DEG 24KT 4315 9338

Shea

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 4:04 AM CDTDense Fog AdvisoryARXChickasaw, Clayton, Fayette, Floyd5 hr

Nearby

Severe Thunderstorm Warnings in Iowa, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.